ALLOPURINOL (4-hydroxypyrazolo [3, 4-d] pyrimidine) (Zyloprim) has been used since 1962 in the treatment of hyperuricemia. Numerous side effects have been noted. Gastrointestinal distress, diarrhea, pruritus, maculopapular rash, headache, fever, leukopenia, and eosinophilia have been reported, as have reversible alterations in liver function tests with or without jaundice. The more serious complications of xanthine stones, fatal toxic epidermal necrolysis, and acute vasculitis, and granulomatous hepatitis1have also been reported. Hepatitis of mild to moderate severity has been described in patients who had severe allopurinol hypersensitivity.2,3We report a fatal outcome of acute, massive, hepatic necrosis in a patient receiving allopurinol for asymptomatic hyperuricemia. Report of a Case A 48-year-old woman had been under medical care since 1965 for hypertension, with blood pressure readings up to 240/150 mm Hg. She had had slowly progressive retinopathy and hypertensive cardiovascular disease manifested by congestive heart failure. She was admitted to
No takes yet. Share an insight, caveat, or question.
Robert C. Butler (1977) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: